Accidental and experimentally induced 5-fluorouracil toxicity in dogs

Authors


  • The authors declare no conflicts of interest.

Address correspondence and reprint requests to

Dr. James W. Barr, 4474 TAMU, Texas A&M University, College Station, TX 77843, USA.

Email: jbarr@cvm.tamu.edu

Abstract

Objective

To summarize the literature involving 5-fluorouracil (5-FU) toxicosis in dogs.

Etiology

5-Fluorouracil's mechanism of action revolves around the metabolism of 5-FU into fluorouridine triphosphate which then interferes with RNA synthesis and function as well as the inhibition of thymidylate synthase which ultimately impairs DNA stability. Toxicity of 5-FU is the most pronounced on rapidly dividing cells. Toxicity manifests itself mainly in the neurologic, gastrointestinal, respiratory, or hematopoietic systems.

Diagnosis

History of accidental exposure to 5-FU-containing products.

Therapy

Therapy for 5-FU toxicosis involves typical decontamination procedures and symptomatic therapy for the subsequent toxicity. Seizure control and treatment of the severe gastrointestinal signs that follow are the primary goals in the acute setting. As the disease progresses, management of the sequelae to bone marrow suppression and pulmonary complications are essential.

Prognosis

The prognosis for dogs with ingestion of 5-FU is dependent on the amount consumed, with severe intoxication carrying a poor prognosis. Toxic doses can be as little as 5 mg/kg, and doses ≥40 mg/kg are reported to be uniformly fatal.

Ancillary